Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 62, NWS State College, PA

May 26, 2004Tioga County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 26, 2004, 5:05 PM EDT for Tioga County, Pennsylvania. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2004, 5:05 PM EDT (21:05 UTC)
Expired
May 26, 2004, 6:00 PM EDT
In force
55 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Tioga County, PA

The radar

The Binghamton radar (KBGM), 107 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 5:17 PM EDTTSTM WND DMG1 S Morris, PATREES DOWN SOUTH OF MORRIS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2004-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2004-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

602 
WUUS51 KCTP 262105
SVRCTP
PAC117-262200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
505 PM EDT WED MAY 26 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TIOGA COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 600 PM EDT

* AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTH OF MORRIS...OR 17 MILES SOUTH OF
  WELLSBORO...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MORRIS AROUND 515 PM EDT...
  BLOSSBURG AROUND 535 PM EDT...
  OGDENSBURG AND COVINGTON AROUND 540 PM EDT...

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. HAIL UP TO ONE INCH 
IN DIAMETER IS EXPECTED TO FALL. HAIL OF THIS SIZE CAN DAMAGE 
PROPERTY...DENT CARS AND DESTROY CROPS. IF YOU ARE IN THE PATH OF 
THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL 
SHELTER.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4160 7689 4156 7696 4155 7746 4165 7728
          4181 7701 4182 7690


$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:30 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 26, 2:30 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
230 PM EDT WED MAY 26 2004

.SHORT TERM...

TONIGHT AND THURSDAY...
ALL MODELS SUGGEST RAPID DEVELOPMENT OF AFTERNOON AND EVENING
CONVECTION. SAT AND RADAR INDICATE WEAK BOUNDARY DRAPED ACROSS NRN
PA FROM ABOUT SRN TIOGA COUNTY WSW THRU NRN CLEARFIELD COUNTY. SCT
WEAK SHOWERS ARE ALL WE HAVE SEEN SO FAR. LIGHTNING DATA SUGGESTS
STORMS ARE PULSING AND NOT SHOWING ANY SIG SIGNS OF ORGANIZING. WITH
SUN GRADUALLY ERODING THE LOW CLOUDS...SHUD SEE INSTABILITY DECREASE
AND ACTIVITY INCREASE AS WE MOVE LATER IN THE AFTERNOON.

STRONG JET STREAK SURGES INTO THE REGION THIS EVENING WHICH SHUD
ENHANCE UPWARD VERT MOTIONS. STRONG DIVERGENCE IN THE LEFT EXIT
REGION IS LINKED IN PROGS TO STRONG LOW LEVEL CONVERGENCE. HAVE
CONCERN FOR HEAVY RAIN AND REPEATING ECHOES...BUT DONT HAVE ENUF
OF A FEEL FOR EXACTLY WHERE TO PUT OUT ANY FLOOD WATCHES. OTHER
CONCERN IS FOR SEVERE STORMS. ANOMALOUSLY STRONG MID TO UPPER FLOW
SHUD HAVE LITTLE TROUBLE TRANSLATING DOWN TO THE SFC IN STRONGER
ORGANIZED STORMS. WITH FCST WBZ HGHTS PRETTY MUCH OPTIMUM...THINK
MAIN THREAT WUD THEN BE STRAIGHT LINE WINDS AND LARGE HAIL.

FOR TEMPS TONIGHT AND THU PRETTY MUCH USED AN ENSEMBLE BLEND WITH NO
MAJOR CHANGE IN AIRMASS EXPECTED.

JL

THURS NIGHT THRU SAT...
GFS/ETA IN CONSENSUS WITH PUSHING A STRONG COLD FRONT THRU THE
ENTIRE AREA FROM NW TO SE THURSDAY NIGHT. JUST OUT AHEAD OF THE
FRONT...WIDESPREAD SHOWERS/T-STORMS WILL DEVELOP AND SWEEP THROUGH.
WITH FAST FLOW ALOFT SOMEWHAT PERPENDICULAR TO THE SFC FRONT...LONG
LIVED CONVECTIVE PRECIP IS NOT EXPECTED ALTHOUGH THERE WILL BE A
BRIEF PERIOD OF HEAVY RAIN IN MOST LOCATIONS. THIS SYSTEM WILL CLEAR
OUT BY FRI MORNING...AND USHER IN COOLER AND MUCH DRIER AIR ACROSS
THE REGION. WITH SFC HI PRES DRIFTING OVERHEAD FRI NIGHT...CLEAR
SKIES SHOULD ALLOW FOR DECENT RAD COOLING...WITH MIN TEMPS DIPPING
INTO THE 30S NORTH...AND EVEN 40S ACROSS THE SOUTH. REFRESHINGLY
COOL/DRY CONDS WITH PLENTY OF SUNSHINE ON TAP FOR SAT.

JPV

.LONG TERM...

SAT NIGHT THRU WED...
PERIOD STARTS OFF RATHER TRANQUIL AND COOL WITH SFC HI PRES ANCHORED
OVER PA AND 500MB RIDGE AXIS TO OUR WEST THRU SUN. SUN NIGHT...INCR
CLOUDS WITH CHANCE POPS ACROSS SRN/WRN AREAS ASSOC WITH WARM
ADVECTION. MON THRU WED LOOKING RATHER UNSETTLED AS UPPER LEVEL LOW
ACROSS THE UPPER MIDWEST SLOWLY SAGS SOUTHWARD...LEAVING CENTRAL PA
WITH A CHANCE OF SHOWERS/T-STORMS EACH DAY WITH A FEW SFC
WAVES/BOUNDARIES AFFECTING THE AREA TOO. TEMPS WILL BE SLIGHTLY
BELOW AVERAGE TO AVERAGE THRU THE PERIOD...WITH ENSEMBLES SHOWING
LARGE SCALE PATTERN CHANGE TO MORE POSITIVE PNA /TROUGH IN THE ERN
CONUS AND RIDGE OUT WEST/ BY MID TO LATE WEEK.

JPV

&&

.AVIATION...

SOME PATCHY MVFR CLOUDINESS AROUND AT THIS HOUR SHUD CONTINUE TO
LIFT AND BREAK UP OVER MOST OF THE AREA BY MID TO LATE AFTERNOON.
LIGHT WINDS AND PATCHY HAZE OVER SERN TERMINALS WILL LIKELY LEAVE
BEHIND A HAZY ATMOS WITH VISIBILITIES BORDERING ON HIGH MVFR TO LOW
VFR BY MID TO LATE DAY.

ANOTHER ROUND OF CONVECTION FROM MID TO LATE AFTERNOON...SHUD
LAST INTO THE EVENING HOURS. SOME STRONG GUSTY WINDS COULD BECOME A
PROBLEM IN SOME OF THE STORMS. SOME POTENTIAL FOR LATE NIGHT VIS
RESTRICTIONS TONIGHT...ESPECIALLY IN AREAS WHERE SHOWERS MANAGE TO
FALL LATER TODAY.

JL

&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     62  78  62  78 /  50  20  60  30
WILLIAMSPORT   55  76  58  73 /  60  30  80  20
BRADFORD       45  70  51  61 /  60  40  70  20
JOHNSTOWN      54  70  54  65 /  60  40  80  20
ALTOONA        55  74  58  71 /  60  40  70  20
STATE COLLEGE  56  75  59  70 /  60  40  80  20
SELINSGROVE    56  76  59  73 /  50  30  70  20
LANCASTER      61  77  61  78 /  50  20  60  30
YORK           60  77  61  78 /  50  20  60  30
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&
Hazardous weather outlook, May 26, 6:56 AM EDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
656 AM EDT WED MAY 26 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-270751-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
656 AM EDT WED MAY 26 2004

.DAY ONE...TODAY:

THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND EVENING ACROSS
ALL OF CENTRAL PA...AND THESE COULD PRODUCE WIND DAMAGE AND SOME
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 26, 1:01 PM EDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
101 PM EDT WED MAY 26 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-261940-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
101 PM EDT WED MAY 26 2004

...SEVERE WEATHER OUTLOOK...

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY FOR CENTRAL
PENNSYLVANIA.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A WEAK COLD
FRONT MOVING THROUGH THE STATE THIS AFTERNOON. SOME OF THE STORMS
MAY BECOME LOCALLY SEVERE...CAUSING DAMAGING WIND GUSTS AND LARGE
HAIL.

STORMS ARE EXPECTED TO CONTINUE INTO THE EVENING HOURS BEFORE
BEGINNING TO TAPER OFF AND WEAKEN AFTER SUNDOWN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, May 26, 3:40 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
340 PM EDT WED MAY 26 2004

PAZ011-012-017-018-262030-
CAMERON-CLEARFIELD-NORTHERN CENTRE-NORTHERN CLINTON-
340 PM EDT WED MAY 26 2004

...STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD...CAMERON...NORTHERN
CENTRE AND CLINTON COUNTIES...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 2
SEPARATE LINES OF SLOW MOVING...STRONG THUNDERSTORMS ACROSS CENTRAL
AND NORTHERN CLEARFIELD COUNTY...AND NORTHERN CENTRE COUNTY.

THE NORTHERN LINE EXTENDED FROM NEAR QUEHANNA IN FAR NORTHEAST
CLEARFIELD COUNTY...TO NEAR PARKER DAM STATE PARK AND JUST SOUTH OF
DUBOIS. THE SECOND LINE TO THE SOUTH EXTENDED FROM SNOW SHOE...TO
WALLACETON AND LUMBER CITY. THE STORMS WERE MOVING TO THE EAST AT 25
MPH.

THE STORMS WILL AFFECT SNOW SHOE AND RENOVO THROUGH 415 PM EDT...THE
AREA FROM MILESBURG TO BALD EAGLE STATE PARK BETWEEN 345 PM AND 430
PM EDT...AND HOWARD FROM 4 PM TO 5 PM EDT.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THE STORMS.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

LAMBERT
Local storm report, May 26, 4:30 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
430 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             BELLEFONTE              40.91N 77.78W
05/26/2004  1.00 INCH        CENTRE             PA   PUBLIC

&&

JV
Special weather statement, May 26, 4:48 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
448 PM EDT WED MAY 26 2004

PAZ037-041-262145-
NORTHERN LYCOMING-TIOGA-
448 PM EDT WED MAY 26 2004

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TIOGA COUNTY AND
NORTHERN LYCOMING COUNTIES THROUGH 6 PM...

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES NORTHWEST OF JERSEY SHORE...OR 2 MILES
TO THE EAST OF SLATE RUN...MOVING NORTHEAST AT 25 MPH. THE
THUNDERSTORM WILL BE NEAR MORRIS AROUND 520 PM AND BLOSSBURG AROUND
545 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 4:26 PM EDTSevere Thunderstorm WarningCTPCentre49 min
May 26, 4:41 PM EDTSevere Thunderstorm WarningCTPClinton49 min
May 26, 4:58 PM EDTSevere Thunderstorm WarningCTPUnion62 min
May 26, 5:29 PM EDTSevere Thunderstorm WarningCTPMontour, Northumberland61 min
May 26, 5:52 PM EDTSevere Thunderstorm WarningCTPColumbia53 min
May 26, 6:20 PM EDTSevere Thunderstorm WarningCTPSchuylkill55 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.